Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Denver/Boulder, CO

August 15, 2000Larimer County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 15, 2000, 4:31 PM MDT for Larimer County, Weld County, Colorado. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 15, 2000, 4:31 PM MDT (22:31 UTC)
Expired
Aug 15, 2000, 5:15 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

Counties Larimer County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 4:40 PM MDTHail 0.75Carr, COHail, piled six inches deep in spots, fell along Interstate 25 near Carr. Several minor accidents were reported as the roadway became slick and packed with ice. Snowplows had to be called out to clear the hail off the interstate.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3038 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 152235
SVRDEN
COC069-123-152315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
431 PM MDT TUE AUG 15 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LARIMER COUNTY IN NORTH CENTRAL COLORADO
  NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 515 PM MDT

* AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 6 MILES WEST OF CARR...OR ABOUT 20 MILES 
SOUTHWEST OF WARREN AFB...MOVING EAST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...THE I-25 
CORRIDOR...FROM CARR TO THE WYOMING BORDER...ROCKPORT...NATURAL FORT 
REST AREA AND CARR.

LARGE HAIL...INTENSE RAIN...UP TO 3 INCHES IN AN HOUR...AND STRONG 
DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A 
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

THOSE TRAVELING ALONG I-25...FROM JUST WEST OF CARR NORTH TO THE 
WYOMING BORDER...MAY ALSO EXPERIENCE HEAVY RAIN.  USE CAUTION AND 
SLOW DOWN...ALLOW PLENTY OF DISTANCE BETWEEN YOUR AND THE VEHICLE 
AHEAD OF YOU.  

LAT...LON 4098 10510 4081 10503 4083 10477 4099 104779

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:30 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 15, 2:30 PM MDT, 2 hours 1 minute before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT TUE AUG 15 2000

ETA FCST FM YSTDY VERIFYING PRETTY WELL ON THE SFC FEATURES THIS
AFTN WITH A LOW VCNTY OF LHX AND TONGUE OF HIER MSTR AT LOW LVLS
INTO NERN CO WITH ELY FLOW NORTH OF THE SFC LOW.  SOME DRIER AIR HAS
ADVECTED ALL THE WAY ARND THE SE CO LOW TWDS AKO LAST HOUR AND THIS
CUD LIMIT CONVECTION SOME IF THIS TREND CONTS.  ON THE OTHER HAND
SHD BE ABLE TO MAINTAIN THE HIER DWPNTS N OF ABOUT I76 SO BARING
SOME LAST MINUTE INPUT SCT TYPE ACTIVITY EXPECTED ACRS AT LEAST SOME
OF THE PLAINS TNGT WITH VERY SLOW MOVING STORMS.  THE SFC LO IN SE
CO IS FCST TO LIFT NE LATER TNGT WCH SHD SET THE STAGE FOR WARMER
TEMPS AND SMWHT DRIER ON WED ON THE PLAINS.  STILL ENUF MONSOON MSTR
IN MTNS FOR SCT TSTMS.

BY LATER WED A NLY SURGE PUSHES S FM WY WCH ACTUALLY APRS TO BE A
PACIFIC HI BULGING E ACRS WY WCH IS THEN FOLLOWED BY COOLER NELY
FLOW EARLY THU AS THE MAIN SFC HI...NOW A 1036 MB HI IN NERN
ALASKA...MOVES SE.  THIS MAKES FOR A BIT OF A TRICKY SITUATION LATER
WED AND WED NIGHT.  SINCE THE FIRST HI IS MORE OF A PACIFIC ORIGIN ALL
THE MODELS SHOW A POCKET OF FAIRLY DRY DWPNTS THAT PUSH E ACRS WY
AND SRN MT...THEN GET DRAGGED S WITH THE NEXT MAIN FRONT.  ETA KEEPS
THIS DRY AIR WITH 30S DWPNTS IN WRN NEB ON THU AND WHL LO LVL MSTR
HIER IN NERN CO MOST OF THE PCPN FALLS IN SERN CO.  AVN MODEL ALSO
SHOWS THIS DRY POCKET BUT NOT AS DRY AS ETA AND GENERALLY IS FARTHER
N WITH THE PCPN HAVING MUCH OF IT N OF US.  BOTTOM LINE IS CONFIDENT
THU WILL BE COOLER THAN WED AND UNLIKELY TO TOP 90 AT DEN BUT PCPN
CHCS ARE UNCERTAIN.  ATTM WILL TEND TOWARDS SCT TSTMS MTNS AND
PLAINS.  THERE CUD BE OUTBREAK OF MORE NOCTURNAL STORMS WITH THE
MAIN NELY PUSH LATER WED NIGHT ON THE PLAINS AS INDICATED BY THE ETA
BUT NOT SURE HOW MUCH LO LVL MSTR WILL BE IN PLACE FOR SUCH AN EVENT.

FOR FRIDAY AND BYND THE TRACK OF THE SPRAWLING CANADIAN HI PRES IS
SE TO A POSITION OVER THE GREAT LAKES DURING THE WEEKEND PUTTING ERN
CO EITHER IN RETURN SLY FLOW WITH SOME LO LVL MSTR OR HAVING THE SLY
FLOW SOMEWHERE JUST E OF THE AREA AND MUCH OF THE PLAINS STAYING
DRIER AT LOWER LEVELS.  MRF AND CANADIAN FAVOR THE DRIER SCENARIO
ESPECIALLY TWDS SUNDAY...EC NOT AS STRONG A LEE TROF...UK MORE SLY
FLOW.  MNWHL UPR LVL PATTERN NOT MUCH DIFFERENT THAN PRESENT SO AT
THE LEAST CHC OF TSTMS MAINLY MTNS WITH MONSOON MSTR.  AGAIN THE BIG
WILDCARD WUD BE WHETHER MSTR FROM WHAT IS LEFT OF BERYL CAN GET
CAUGHT UP IN THE RIDGE AND ADVECTED OVER US.  THIS WILL LIKELY BE A
SLOW PROCESS AND UNCERTAIN ATTM WHETHER IT WUD EVER MAKE IT
HERE...PERHAPS BY SAT/SUN TIME FRAME...IN WCH CASE CHC OF PCPN WUD
OF COURSE BE BETTER AND MORE WDSPRD FOR BOTH MTNS AND PLAINS.  ATTM WILL
GO ABOUT AS WORDED IN CRNT EXTENDED.  SZOKE

.DEN...NONE

In the hours before

Special weather statement, Aug 15, 1:47 PM MDT, 2 hours 44 minutes before
COZ030-032>050-152200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
147 PM MDT TUE AUG 15 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS THE
MOUNTAINS AND FOOTHILLS THIS AFTERNOON.  ADDITIONAL DEVELOPMENT CAN
BE EXPECTED ON THE PLAINS THROUGH THE EVENING.

MOST OF THE STORMS TODAY WILL PRODUCE A 15 TO 30 MINUTE PERIOD OF
HEAVY RAIN...ALONG WITH WIND GUSTS TO 40 MPH.  DEEPER MOISTURE AND
HIGHER INSTABILITY EXISTS IN AREAS NORTH OF A LINE FROM LOVELAND TO
AKRON...WHERE A COUPLE STRONGER STORMS CAN BE EXPECTED.  THEY WILL
BE CAPABLE OF PRODUCING HEAVY RAINFALL UP TO 2 INCHES...AND A BRIEF
PERIOD OF SEVERE WEATHER WITH HAIL AROUND 1 INCH IN DIAMETER AND
WIND GUSTS UP TO 60 MPH.

DUE TO THE LIMITED COVERAGE AND SHORT DURATION OF POSSIBLE SEVERE
WEATHER...STORM SPOTTER ACTiIVATION WILL NOT BE REQUIRED.

BARJENBRUCH
Local storm report, Aug 15, 4:05 PM MDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1000 PM MDT SUN AUG 13 2000

...CORRECTED COUNTY NAME...
...PRELIMINARY STORM REPORT FOR AUG 13 2000...

TIME(MDT)  .....CITY LOCATION.F....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    CASTLE ROCK               CO   0.75 INCH HAIL
08/13/00   DOUGLAS

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 3:38 PM MDTSevere Thunderstorm WarningBOULarimer52 min
Aug 15, 5:16 PM MDTSevere Thunderstorm WarningBOUWeld44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.